SEARCH

SEARCH BY CITATION

Abstract

  1. Top of page
  2. Abstract
  3. Introduction
  4. Case Report
  5. Discussion
  6. References

Atrioventriculardissociation can be amanifestationof an underlying noncardiacdisease.We present a patient who underwent pacemaker implantation because of intermittent atrioventricular dissociation and medically untreatable supraventricular arrhythmias, which could not be induced by electrophysiological testing. The arrhythmias proved to be due to a pheochromocytoma. After left adrenalectomy, both the supraventricular arrhythmias and the atrioventricular dissociation disappeared. Adequate recognition and treatment of pheochromocytoma can reverse atrioventricular dissociation and may avoid unnecessary procedures such as electrophysiological testing and pacemaker implantation.


Introduction

  1. Top of page
  2. Abstract
  3. Introduction
  4. Case Report
  5. Discussion
  6. References

Palpitations are among the most frequently encountered complaints in cardiac practice.1 Although the vast majority are benign, they are occasionally the first manifestation of a potentially life threatening disease, which can have an extracardiac origin. One of these diseases is due to pheochromocytoma, a catecholamine secreting neuroendocrine tumor. Palpitations are the second most frequent symptom in this disease (50%–70%) after headache.2 Despite the presence of symptoms such as palpitations during life, autopsy series reveal that the diagnosis is often missed.3 Catecholamine release is usually associated with tachycardia, although up to 10% of the patients show bradycardia during the florid phase of their illness.2,4 We present a patient in whom atrioventricular dissociation proved to be due to pheochromocytoma.

Case Report

  1. Top of page
  2. Abstract
  3. Introduction
  4. Case Report
  5. Discussion
  6. References

A 37-year-old female patient was referred to our institution with the request to perform pacemaker implantation and His bundle ablation. Her complaints had started 5 years earlier when she experienced episodes of palpitations, thoracic pain, headache, sweating, and nausea which sometimes resulted in vomiting. These episodes initially occurred once a week, lasted for 10 to 15 minutes, and were accompanied by first white and subsequently blue discoloration of her fingers. At the age of 35, coronary spasm was diagnosed in another hospital. Despite medical treatment, the episodes increased in duration (30–40 min) and frequency (once daily) at the age of 37. ECG during one of these episodes showed supraventricular extrasystoles (not shown), nodal rhythm, and atrioventricular dissociation (Figure 1). Similar ECG patterns were recorded during several episodes. Treatment with verapamil, diltiazem, bisoprolol, and sotalol all proved to be ineffective. Two separate electrophysiological studies including the administration of atropine (3 mg), adenosine (6 mg, resulting in prolonged atrioventricular dissociation), adrenaline (0.05 µg/kg/min up to 0.25 µg/kg/min with little effect on heart rate or blood pressure), and isoprenaline (0.5 µg/kg/min up to 3 µg/kg/min) could not provoke any arrhythmia. Given the repeated atrioventricular dissociation and symptomatic worsening of both the number of supraventricular extrasystoles and the duration of atrioventricular dissociation, pacemaker implantation was performed in order to intensify the pharmacological treatment. With increasing doses of bisoprolol, the frequency and duration of the complaints increased. The patient stated “I fear I will die during one of these episodes” and His bundle ablation was requested by the referring physician. In order to monitor her own pulse rate, the patient bought a sphygmomanometer. Recordings showed normotension, but with a single measurement of 265/122 mm Hg during the complaints.

thumbnail image

Figure 1. ECG during complaints. Nodal rhythm followed by atrioventricular dissociation. Note the morphologically and clearly abnormal P wave.

Download figure to PowerPoint

High performance liquid chromatography on 2 separate 24 hour urinary collections revealed markedly increased concentrations of catecholamines, predominantly adrenaline (816 µg/d, normal 1–20 µg/d), noradrenaline (450 µg/d, normal 14–80 µg/d), and metanephrine (7887 µg/d, normal < 276 µg/d). An abdominal ultrasound and CT scan demonstrated a 4.6 × 3.7 cm large left surrenal mass, confirmed to be the source of the catecholamine production by a 123Iodine-meta-iodo-benzyl-guanidine scan. Pretreatment with the α-receptor blocker fenoxybenzamine up to 2 × 50 mg/day resulted in complete disappearance of the patients' symptoms and arrhythmias within 3 days. Laparoscopic left adrenalectomy was performed 10 days later. Pheochromocytoma was confirmed on pathological examination (Figure 2). Hypoglycemia and asthenia immediately developed postoperatively, but resolved with glucose and fluid administration. All medication was stopped and the pacemaker was programmed in VVI 30/min. At 3 years after the left adrenalectomy, not a single episode of palpitations or atrioventricular dissociation was noted. Control 24 hour urinary collections for catecholamines remained within normal limits.

Discussion

  1. Top of page
  2. Abstract
  3. Introduction
  4. Case Report
  5. Discussion
  6. References

Pheochromocytoma is a rare neuroendocrine tumor. In the Swedish population (approximately 8.2 million), 660 pheochromocytoma patients were diagnosed in a period of 40 years. Despite symptoms during life, the diagnosis was first made at autopsy in no less than 27% (179/660) of patients suffering from this disease.3

thumbnail image

Figure 2. Macroscopic and microscopic (after synaptophysin coloration) appearance of the pheochromocytoma.

Download figure to PowerPoint

Catecholamine release is usually associated with tachycardia and hypertension.2 Nevertheless, bradycardia has been reported repeatedly and seems to occur in up to 10% of patients during the florid phase of their illness.4–9 This can be due to secretion of noradrenaline by the pheochromocytoma. Indeed noradrenaline infusion in healthy subjects in doses resembling plasma concentrations from various physiological conditions decreases the heart rate. Episodes of nodal rhythm, abrupt changes in sinus interval, as well as both atrial and ventricular ectopic beats all occur during noradrenaline infusion.10 Other mechanisms such as increased vagal discharge by the baroreceptor reflex in response to suddenly increasing arterial pressure as well as adrenergic receptor desensitization can also cause bradycardia, which has been reported in a predominantly adrenaline secreting pheochromocytoma, with only minimal noradrenaline secretion.8

Sinus arrest due to catecholamine release, most often with nodal escape rhythm has been published in several case reports.5–7,9,11 Atrioventricular dissociation has been associated with pheochromocytoma in only 2 cases.5,6 Unfortunately the diagnosis of pheochromocytoma as cause of sinus arrest, atrioventricular dissociation, or supraventricular arrhythmias is frequently delayed, resulting in pacemaker implantation in some cases (as in ours) and even in His bundle ablation for medication resistant arrhythmias.11,12 After resection of the tumor the arrhythmias resolved in all cases without further need for pacing.

In our patient, the urinary concentrations of catecholamines over a 24 hour period were between 5 and 40 times the upper limit of normal, probably reflecting plasma concentrations between 100 and 1000 times the upper limit of normal. Sudden increase in blood pressure (by baroreflex mechanism), noradrenaline secretion, and adrenergic receptor desensitization all may have contributed to the arrhythmias and conduction disturbances. Adrenaline infusion during electrophysiological testing resulted in only a minimal increase in heart rate, which may be attributed to adrenergic receptor desensitization. This might have been a first clue to the correct diagnosis. Worsening of symptoms after the initiation of β-blocker therapy was a second clue.13

Although rare, pheochromocytoma should be considered as a cause of palpitations and atrioventricular dissociation, especially in young patients, since resection is curative, life-saving, and prevents futile pacemaker implantation.

References

  1. Top of page
  2. Abstract
  3. Introduction
  4. Case Report
  5. Discussion
  6. References